Flash Flood, Essex
- When
- July 18, 2:15 PM EST to 2:45 PM EST
- Where
- Essex County, Ray Brook
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Thunderstorms in Essex county resulted in torrential downpours. Campsites and vehicles were flooded at a local campground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Thunderstorms in Essex county resulted in torrential downpours. Campsites and vehicles were flooded at a local campground. In addition, rocks, gravel and debris were reported washed across roads from flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 9:40 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1040 AM EDT SUN JUL 18 2004 .SHORT TERM (REST OF TODAY) WILL ISSUE AN UPDATE TO THE FORECAST TODAY FOR SOME MINOR ADJUSTMENTS TO TEMPS AND WIND. CURRENT TEMPS HAVE ALREADY RISEN INTO THE LOW TO MID 70S. COMPARISONS OF TODAYS AND YESTERDAYS LOW LEVEL TEMPS AND THICKNESS SHOW WERE RUNNING ABOUT A DEGREE WARMER...AND BASED ON YESTERDAYS HIGHS WILL BUMP UP MAX TEMPS IN VT EXCEPT CHAMPLAIN VALLEY ZONES AND RUTLAND WINDSOR ZONES WHERE MAX TEMPS ALREADY FORECAST INTO LOW 80S. WILL ALSO INCREASE TEMPS IN NRN NY ZONES. HAVE ALSO TWEAKED WINDS TO BY MORE A SOUTHEAST FLOW ALL DAY. CURRENT PRECIP FORECAST OF SHOWERS/THUNDERSTORMS WITH HEAVY RAIN LOOKS OK. CAPES WILL APPROACH 1000 J/KG...AND VERY LIGHT STEERING WINDS AND PRECIPITABLE WATER VALUES OF 1.4 INCHES OR SO COULD COMBINE FOR HEAVY DOWNPOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH TUES)... PATTERN WL BE SLO TO CHG...SO UPCOMING WEEK OFFERS MUCH THE SAME PIC. PESKY H/5 TROF CONTS IN THE E. WK SFC HI SRN QUE HAS RESULTED IN CLEARING SKIES ATTM WITH PTCHY FOG RESULTING. WATER VAPOR IMAGERY CLRLY SHOWS H/5 LO ERN OH VLY...THUS EXPC SOME SUN THIS MRNG...BUT THEN CLDS AND MOISTURE SPRD OUR WAY FM THIS SYS. WL WORD AS MORNING SUN WITH INCRS CLDS...CHC AFTN/EVE SHWR/TSTM. WL INCLUDE LCLY HVY RAIN PSBL DUE TO ANY DAYTIME HEATING. THIS WORDING SHUD BLEND WITH OFFICES TO OUR SOUTH AND WEST THRU COLLABORATION. THEREAFTER...CHC SHWRS WL CONT TNGT WITH PTCHY FOG. AS CSTL SYS EVOLVES...PCPN MAY BE OVERDONE FOR OUR AREA...AND MOVES NE ALG CST...WL CONT CHC SHWRS MON INTO TUES. WL NEED TO MONITOR RAINFALL RATES LATE TODAY AND THIS EVE AND AGAIN MON... BASED ON RAINFALL OF PAST FEW DAYS. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... THEREAFTER...UPPER LVL RDG MOVS INTO NE WED...SO HV WORDED AS PTLY SUNNY AND DRY. NXT SYS MOVS THRU GRTLKS THURS AND FRI...AND HV INTRODUCED SCT SHWRS/TSTMS LATE THURSDAY THROUGH RMNDR OF PD. PCPN SHUD NOT BE AS HVY AS PAST WEEK. && .AVIATION... LCL IFR IN PTCHY MRNG FOG...AND SCT AFTN/EVE SHWRS/TSTMS. THEN PTCHY LATE NIGHT FOG WL FORM WITH IFR CONDS. A STORM SYS MOVG UP THE EAST COAST WILL RESULT IN SCT SHWRS/TSTMS ACRS VT/NRN NY MONDAY WITH LCL IFR CONDS. HIR TRRN OBSCD IN FOG AND PCPN AREAS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && HANSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 142 PM EDT SUN JUL 18 2004 NYZ035-VTZ009-181842- EASTERN ESSEX-WESTERN ADDISON- 142 PM EDT SUN JUL 18 2004 AT 140 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM ACROSS WESTERN ADDISON AND EASTERN ESSEX COUNTIES... AND THE ADJACENT PORTIONS OF LAKE CHAMPLAIN. AREAS FROM CROWN POINT TO CHIMNEY POINT TO WEST ADDISON WILL EXPERIENCE TORRENTIAL RAINFALL AT THE RATE OF 1 TO 2 INCHES PER HOUR...POSSIBLE PEA SIZED HAIL... AND GUSTY WINDS TO 45 MPH THROUGH 245 PM. MARINERS ON THE SOUTHERN PORTIONS OF LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS. JMG
The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413916.